PROJECT

BuddhistRoad aims to create a new framework to enable understanding of the complexities in the dynamics of cultural encounter and religious transfer in premodern Eastern Central Asia-a region that was the crossroads of ancient civilisations whose uniqueness was determined by complex dynamics of religious and cultural exchanges gravitating around an ancient communication artery, commonly referred to as the Silk Road.

The spread of Buddhism overrode the ethnic and linguistic boundaries along the Silk Road creating a civilisational whole, which despite its diversity, expressed a set of common Buddhist ideas from various cultural perspectives. One specific aspect of this process in Eastern Central Asia was the rise of the local forms of Buddhism. The project intends to investigate such Buddhist localisations between the 6^{th} -14th centuries.

ONLINE CONFERENCE

The 3rd and final conference of the *BuddhistRoad* project, which has been creating a new framework to understand the dynamics of cultural encounter and religious transfer across premodern Eastern Central Asia, shares these aims, with first a new focus on the complex interactions between Buddhism and non-Buddhist traditions, and second a deepening of the traditional focus on Buddhist doctrines. Between the 6th and 14th centuries, as Buddhism continued to spread along the so-called Silk Road and strengthen its position in many of the nodes along the way, it encountered other religions, from both east and west, indigenous traditions of interacting with superhuman beings, and novel nonreligious technologies. Buddhist travellers, missionaries and converts had to negotiate, accept, adapt, or reject these influences, and they all had impacts on local forms of Buddhism to a lesser or greater extent. A key part of the new Buddhist traditions created by these processes were altered worldviews, beliefs and creeds that were authorised by means of teaching and the passing down of orthodoxy. Thus, although doctrines and the impact of non-Buddhist influences are discussed on separate days of this conference, there is much scope for dynamic overlapping of topics and exciting cross-fertilisation of dialogue throughout the event.



Restoration of a Tang-Dynasty Christian image found in Dunhuang Cave 17, CC Wikimedia

VENUE

Online conference via Zoom.

CONVENER

Lewis Doney | lewis.doney@rub.de

ORGANIZATION

BuddhistRoad, Center for Religious Studies, Ruhr-Universität Bochum buddhistroad@rub.de | Phone +49 234 32-21683

FUNDING

This project has received funding from the European Research Council (ERC) under the European Union's Horizon 2020 research and innovation programme (grant agreement No 725519)



European Research Council Established by the European Commission



RUHR-UNIVERSITÄT BOCHUM

ESTABLISHING OF BUDDHIST NODES IN EASTERN CENTRAL ASIA 6^{TH} TO 14^{TH} C.

Part III: Impacts of Non-Buddhist **Influences and Doctrines**

12-14 July 2021 | CERES | Online Conference **Convener: Lewis Doney**



ERC Project BuddhistRoad Final Conference

BuddhistRoad



ESTABLISHING OF BUDDHIST NODES IN EASTERN CENTRAL ASIA 6 TH TO 14 TH C. Part III: Impacts of Non-Buddhist Influences and Doctrines MONDAY, 12 JULY 2020		17.00-18.00	Response (15 min.) Licia Di Giacinto (Bochum)
		18.00-18.30	Discussion (30 min.) General Discussion
	ist Influences – Other Religions	THESDAY	13 1111 × 2020
13.00–13.15	Welcome Addresses Volkhard Krech (CERES Director, Bochum) & Carmen Meinert (PI <i>BuddhistRoad</i> , Bochum)	TUESDAY, 13 JULY 2020 Non-Buddhist Influences – Indigenous Traditions	
		Panel II	Chair: Dylan Esler (Bochum)
13.15–14.15	Keynote Speech	14.00-14.30	Introduction to BuddhistRoad Project (30 min.) Carmen Meinert (Bochum, BuddhistRoad)
	Introduction of Keynote Speaker Lewis Doney (BuddhistRoad, Bochum)	14.30-15.30	Towards Reconstructing a Medieval Library of Eurasian Medical
	ISLAMIC EXPANSION TO CENTRAL ASIA AND MUSLIM- BUDDHIST ENCOUNTERS		Knowledge: Two Accidental (?) Case-Studies (15 min.) Ronit Yoeli-Tlalim (London)
	Michal Biran (Jerusalem)		Response (15 min.) Sam van Schaik (London)
14.15–14.30	Tea Break		Discussion (30 min.)
Panel I	Chair: Carmen Meinert (Bochum, BuddhistRoad)	15.30-16.00	Tea Break & Breakout Sessions
14.30–15.30	The Christian Communities in Tang China: Between Adaptation and Self-Identity (15 min.) Max Deeg (Cardiff)	Panel III	Chair: Licia Di Giacinto (Bochum)
		16.00-17.00	Witch Women and Amorous Monkeys:
	Response (15 min.) Bill Mak (Hong Kong)		Non-Buddhist Substrata in Khotanese Buddhism (15 min.) Diego Loukota (Winnipeg, MB)
	Discussion (30 min.)		Response (15 min.) Ruixuan Chen (Heidelberg)
15.30-16.00	Tea Break & Breakout Sessions		Discussion (30 min.)
16.00-17.00	The Impact of Manichaeism and Native Religion on Uyghur Buddhism (15 min.)	17.00–17.15	Tea Break
	Jens Wilkens (Göttingen)	17.15–18.15	Non-Buddhist Ritual Traditions of Tibet: The Case of Nyen and Sadak Spirits (15 min.) Daniel Berounský (Prague)
	Response (15 min.) Yukiyo Kasai (Bochum, <i>BuddhistRoad</i>)		
	Discussion (30 min.)		Response (15 min.) Lewis Doney (Bochum, <i>BuddhistRoad</i>)
17.00-18.00	On the Presence and Influence of Daoism in the Buddhist Material from Dunhuang (15 min.) Henrik H. Sørensen (Bochum, <i>BuddhistRoad</i>)		Discussion (30 min.)
		18.15-18.45	General Discussion

↗

WEDNESDAY, 14 JULY 2020

Doctrines

14.00-15.00

15.00-16.00

16.00-16.30

16.30-17.30

17.30-18.30

18.30-18.45

18.45-19.15

Panel V

Panel IV

Chair: Yukiyo Kasai (Bochum, BuddhistRoad)

People, Places, Texts, and Topics: Another Look at Chan Buddhism in Eastern Central Asia (15 min.) Carmen Meinert (Bochum, *BuddhistRoad*)

Response (15 min.) Dylan Esler (Bochum)

Discussion (30 min.)

Exploring the Limits of Transgression: The Eight Serious Downfalls in the Tangut Version (15 min.) Haoran Hou (Bejing)

Response (15 min.) Romain Lefebvre (Arras)

Discussion (30 min.)

Tea Break & Breakout Sessions

Chair: Henrik H. Sørensen (Bochum, BuddhistRoad)

A Trace of Esoteric Buddhism in Old Uyghur Buddhist Texts: A Case Study with the Old Uyghur Translation for the Buddhist Term wuti toude 五體投地 (15 min.) Yukiyo Kasai (Bochum, BuddhistRoad)

Response (15 min.) Jens Wilkens (Göttingen)

Discussion (30 min.)

Textual Formats Bridging the Gap: The Transmission of the Pratītyasamutpādahrdaya in Dunhuang (15 min.) Meghan Howard (Berkeley, CA)

Response (15 min.) Henrik H. Sørensen (Bochum, BuddhistRoad)

Discussion (30 min.)

Tea Break **Closing Discussion**